How to recognize and respond to overdose
How to Recognize and Respond to an Opioid Overdose
Not breathing or shallow breathing.
Cannot be awakened or cannot speak.
Skin feels clammy and cold.
Lips and nails are blue.
Gurgling sounds or snoring loudly.
Pupils are pinpoint.
What to do:
Shout and do a sternal (breastbone) rub by applying pressure with knuckles to center of chest (sternum).
Spray the full dose of naloxone* (Brand Name: Narcan) into one nostril.
If not breathing, begin rescue
If no response after 2-5 minutes, give a second full dose in the other nostril.
Place in recovery position and wait for help to arrive.
*You can obtain naloxone through your health provider, local pharmacy, or LA County CORE Center. It is typically covered by insurance and should be free. It can be given by anyone who has been trained to use it.
Turn person onto their back, head tilted back slightly to open airway.
Check to see if there is anything in mouth, if so clear it.
Pinch nose, do mouth to mouth,
give two breaths.
After 5 seconds, breathe again. Give a breath every 5 seconds.
Turn person onto their side.
Tilt head back slightly to open airway.
Position hands to support head.
Position knee to stop body from
rolling onto stomach.
- Fentanyl in LA County Factsheet
- Fentanyl in LA County Talking to Parents and Youth Factsheet
- Fentanyl in LA County Learn More About Naloxone Factsheet
- Parent Fentanyl and Overdose Toolkit
- Students Fentanyl and Overdose Toolkit
- Teacher Fentanyl and Overdose Toolkit